is becoming blogdemic:Mustang Bobby
, Steve Bates
, and Lab Kat
are all in various stages of recovery.
A more serious problem is making the rounds: clostridium difficile
. Essentially it provokes extreme diarrhea leading to dehydration. Normally seen among hospital patients, the use of antibiotics and the powerful, new antacid medications are causing problems for an ever wider circle of people.
The microbes live in your intestines, held in check by other organisms and stomach acid. When you take an antibiotic, it kills the protective microbes allowing the resistant clostridium difficile
to multiply. When the anti-heartburn medication reduces the stomach acid, there is no check on the microbes and diarrhea occurs.
If you start having diarrhea after taking an antibiotic, you should check with your doctor, if possible. You definitely need to increase your fluid intake, preferably with something like Gatorade or pedialyte to keep hydrated. If you are taking one of the antacids, you might want to stop to see if it helps. This can cause a hospitalization or kill you, so don't ignore a prolonged bout of "the runs".